Winter Weather, Northern Berkshire
- When
- February 10, 12:00 AM EST to 11:30 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A period of accumulating snow occurred from around midnight to noon on the 10th. Accumulation generally ranged from three to nine inches over the northern Berkshires, mainly over the high terrain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A period of accumulating snow occurred from around midnight to noon on the 10th. Accumulation generally ranged from three to nine inches over the northern Berkshires, mainly over the high terrain. The snow resulted in speed and tractor trailer restrictions on the Mass Pike between the New York border and Exit 3.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 9, 9:24 PM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
924 PM EST Sun Feb 9 2020
.SYNOPSIS...
Snow will move into the region overnight, which will make for a
slippery morning commute in some areas, before changing to rain
and ending during the day on Monday. More light rain and snow
is expected again for late Monday night into Tuesday before a
dry day returns on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Winter Weather Advisories now in effect for southwest
Adirondacks, eastern Catskills, higher elevations of southern VT
and northern Berkshires...
As of 920 PM EST, regional radar and surface obs indicate area
of snow was expanding northeast from south central NYS and
northern PA, with snow approaching KBGM. It appears that light
snow should begin across portions of the western/central Mohawk
Valley and southwest Adirondacks between 10 and 11 PM, before
expanding into the Saratoga/Lake George region and also eastern
Catskills between 11 PM and midnight. It should then continue
expanding east/northeast, reaching much of western New England
between midnight and 2 AM, as well as the immediate Capital
Region and mid Hudson Valley.
Based on latest hi-res guidance (HRRR/3-km NAM/RAP13 and
18Z/HREFs), have boosted QPF amounts across terrain-favored
areas of the SW Adirondacks, eastern Catskills, and especially
southern Greens into northern Berkshires, where 3-6 inches
appear likely. Have therefore expanded advisory into
Bennington/western Windham and northern Berkshire County, with a
slightly later start time (midnight) with same end time as all
other advisories (noon Monday).
Even in valley areas, given current low dewpoints (in the
lower/mid 20s), snow may persist a bit longer, leading to
slightly greater snowfall totals, with around an inch expected
near the valley floor in Albany and Poughkeepsie, with 1-2
inches immediately north and west of these cities, including
near the Kingston area.
It appears that there could be a burst of heavier wet snow
across portions of the advisory area between 7 and 9 AM Monday
morning, as the region becomes located within the right entrance
region of a 120+ KT jet max translating east/northeast across
northern New England.
Otherwise, tweaks to cooler temps/dewpoints in the near term
based on current obs.
Previous discussion...
As of 339 PM EST...High pressure is departing off the coast of
eastern New England. The upper level flow has become west-
southwest ahead of the next advancing storm system and with weak
warm advection already underway on the backside of the
departing high, clouds have been increasing this afternoon. With
the increased cloud cover and a light southerly flow
developing, temps won't fall too quickly this evening and may be
rather steady in the mid 20s to lower 30s.
As low pressure lifts across the Great Lakes, a southwesterly
low level jet will increase and a period of isentropic lift will
allow for a steady batch of light precipitation to spread
towards the area from western and central New York for tonight.
With temps both aloft and at the surface initially cold enough,
it will begin as snow everywhere. Precip should begin across
western areas (based on hi-res model guidance) by 10 or 11 PM
and spread across the Hudson Valley towards western New England
by Midnight or 1 AM. As is typical with these southwesterly flow
events, precip will locally enhanced along the southern and
western facing slopes of the Adirondacks and Catskills, with
downsloping causing less precip for the Mohawk and Hudson
Valleys. Precip will be very light and somewhat spottier for
valley areas, while it should be steadier and a little heavier
across the higher terrain. As boundary layer temps continue to
warm thanks to a southerly flow, valley areas will start to mix
with and changeover to rain towards daybreak Monday as surface
temps rise above freezing. Although valley areas will probably
only have a slushy coating to an inch, high terrain areas should
see several inches of accumulation by sunrise Monday. Based on
this, will go with a Winter Weather Advisory for the
western/southern Adirondacks and eastern Catskills.
Temps may initially drop a few degrees as precip begins due to
wet-bulbing, but then will be increasing for the late night
hours. By sunrise, temps will range from the upper 20s over the
Adirondacks to the mid 30s in valley areas.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Precip will be continuing on Monday morning, with mainly snow
across the highest terrain of the Adirondacks/Greens and rain
elsewhere. The steadiest precip will be ending by the mid to
late morning hours, as the best isentropic lift shifts away from
the area. Although some light precip may linger across the high
terrain into the afternoon, most areas will be only see spottier
showers for the afternoon hours, as the storm's cold front
slowly approaches from the west.
With the south to southwest flow continuing ahead of
the storm's slow moving cold front, temps should warm into the
lower to middle 40s for valley areas, with 30s for the high
terrain.
The front will finally cross by evening, allowing for precip to
end and high pressure to start to build in from the Great
Lakes. The front will be stalling out just southeast of the
area, so clouds will hang around for most of the area, with the
only clearing across far northwestern areas. Temps will fall
into the 20s for Monday night.
By late Monday night, a wave of low pressure will be developing
along the stalled boundary and lift northeast along the eastern
seaboard for Tuesday. This will allow steady precip to move
back into the area from the south for Tuesday morning. Steady
precip should mainly impact areas from the Capital Region on
south and east, although all areas may see some at least light
precipitation.
Model guidance shows some differing temperature profiles across
the region, but it looks like precip will begin as snow or sleet
and changeover to rain/freezing rain as temps aloft warm up for
Monday morning. However, as the storm system starts to exit
across eastern New England, colder air will return aloft and
precip will change to either rain or snow (depending on surface
temps) for Monday afternoon/evening. Northern and high terrain
areas will have the best chance at seeing more frozen/freezing
precip.
Amounts look fairly light and the bulk of the precip may come
as rain for southern areas, where temps aloft and at the surface
are warmer. However, can't rule out another coating of
snow/sleet and a glaze of ice for the Catskills, Taconics,
Berkshires and NW CT. A coating of snow/ice is also possible for
the Capital Region as well. Temps should warm into the mid to
upper 30s for most by Tuesday afternoon but will fall back below
freezing on Tuesday night as precip ends.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Main focus during the long term will be a potential storm system for
Wednesday night into Thursday, along with P-type and QPF amounts
depending on storm track.
Before these issues, mainly dry for Wednesday with temps reaching
the mid 30s to around 40 in valleys, and upper 20s to lower 30s
across higher terrain.
A surge of isentropic lift looks to approach from the southwest
Wednesday night. Initially, a deep layer of cold air should support
snow, but warming aloft should then allow precipitation to
transition to a mix of sleet/freezing rain, and then possibly rain,
especially for the I-90 corridor and points south. This assumes a
storm track over or just west/north of the region, similar to the
ECMWF depiction. However, if it tracks slightly farther south and
east, P-type may remain mainly snow, with QPF amounts possibly less,
especially across the southwest Adirondacks. At this time, it
appears liquid equivalent amounts of between one half inch to three
quarters of an inch seem most likely, but again, this will
ultimately depend on overall track and evolution of storm system.
Precipitation should linger into at least Thursday morning before
possibly tapering off in intensity and decreasing in coverage during
the afternoon, as this appears to be yet another fast moving system,
supported by the background larger scale atmospheric pattern
featuring a strongly +AO/NAO.
As for temperatures, expect mins Wed night to occur early, mainly
mid 20s to lower 30s except possibly colder northern areas, then
rising slowly later at night. Highs Thursday in the mid/upper 30s to
lower/mid 40s for valley areas, warmest across the mid Hudson
Valley, while only reaching the lower/mid 30s, if not colder, across
the southern Adirondacks.
Behind this system, an arctic cold front looks to cross the region
Thursday night or early Friday, accompanied by snow showers, and
followed by much colder air. Lows by daybreak Friday likely in the
single digits and teens for most areas, with highs Friday only
recovering into the mid teens to lower/mid 20s in valleys, and
single digits across northern higher terrain areas, with some
possibility for even colder max temps as temperatures could fall
during the day after reaching early morning highs. Brisk winds
should make it feel even colder on Friday.
High pressure may crest over the region Friday night into Saturday.
This could allow temps to crash Friday night similar to levels
experienced this morning, with 10 to 20 below possible across the
southern Adirondacks, and single digits above and below zero
elsewhere, albeit with winds becoming light to calm.
Fair and chilly for Saturday into Sunday, before another storm
system potentially approaches from the southwest for Sunday night
with more snow or mixed precipitation. Highs Saturday mainly in the
teens and 20s; lows Saturday night in the single digits and teens,
although could drop below zero once again in northern areas should
skies remain clear. Highs Sunday mainly in the mid 30s to lower 40s
for valleys, and upper 20s to lower 30s across higher
elevations.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
A storm system will track from the Great Lakes into southeast
Canada tonight, and into the Canadian Maritimes by late Monday.
Other than some patchy very light snow showers or flurries at
KPSF through 02Z/Mon, mainly dry conditions are expected this
evening with VFR conditions, except occasional MVFR Cigs at
KPSF.
Snow should overspread the TAF sites between roughly 04Z-
06Z/Mon, and continue through at least 09Z/Mon. Snow should mix
with or change to rain at KPOU after 08Z/Mon, and after 11Z/Mon
at KALB and KPSF. It should remain mostly snow at KGFL until it
tapers off as a rain/snow mix or drizzle after 14Z/Mon. IFR
conditions are expected once the snow begins, especially for
Vsbys.
Once the precipitation tapers off between 14Z-17Z/Mon, MVFR Cigs
may linger well into the afternoon before lifting to VFR levels.
Light/variable winds should become south to southwest at 5-10 KT
toward midnight, although will increase to 8-12 KT at KALB as
early as 03Z/Mon. South to southwest winds will persist through
midday Monday, before shifting into the west at similar speeds
during the afternoon.
Low level wind shear is expected at KGFL, KPOU and KPSF between
06Z-12Z/Mon, as surface winds remain from the south to southwest
at less than 8 KT, while winds around 2000 FT AGL increase from
the south/southwest to 35-40 KT.
Outlook...
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of RA...SLEET.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Likely RA...SN...SLEET.
Thursday: Moderate Operational Impact. Likely SHRA...RA...SLEET.
Thursday Night: Low Operational Impact. Breezy. Scattered SHSN.
Friday: Low Operational Impact. Breezy. NO SIG WX.
&&
.HYDROLOGY...
Cold temperatures below freezing this weekend have been allowing
for river and lake ice to increase and thicken.
Some light precipitation is expected late tonight into Monday.
Most of this will be in the form of snow, with the precipitation
ending as light rain for valley areas. Amounts will be fairly
light for most spots (generally under a third of an inch). As a
result of the frozen precipitation and light amounts, this
will have little impact on rivers and streams.
Some additional light rain or snow is expected on Monday night
into Tuesday, before dry weather return on Wednesday. Rivers
and streams will generally be fairly steady through midweek.
Another storm, with rain, snow or mixed precipitation is
expected to impact the area on Thursday, although exact amounts
and precipitation types are still uncertain at this time.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until noon EST Monday for NYZ032-033-
058-063-082.
MA...Winter Weather Advisory until noon EST Monday for MAZ001.
VT...Winter Weather Advisory until noon EST Monday for VTZ013-014.
&&
SYNOPSIS...Frugis/KL
NEAR TERM...Frugis/KL
SHORT TERM...Frugis
LONG TERM...KL
AVIATION...KL
HYDROLOGY...FrugisHazardous Weather Outlook National Weather Service Albany NY 933 PM EST Sun Feb 9 2020 CTZ001-013-MAZ025-NYZ038>043-047>054-059>061-064>066-083-084-VTZ015- 101200- Northern Litchfield-Southern Litchfield-Southern Berkshire- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 933 PM EST Sun Feb 9 2020 This Hazardous Weather Outlook is for northwestern Connecticut, the southern Berkshires in western Massachusetts, all of east central and eastern New York except for the eastern Catskills and southern and western Adirondacks, and for eastern Windham County in southern Vermont. .DAY ONE...Tonight. A light accumulation of snow is expected overnight, which may lead to locally slippery conditions towards daybreak. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another light accumulation of snow or ice is possible late Monday night into Tuesday, especially for areas south of Albany. In addition, another storm system may also bring a period of snow or mixed precipitation, including freezing rain, for Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay snowfall reports to the National Weather Service via email, phone or social media. NYZ032-033-058-063-082-101200- Northern Herkimer-Hamilton-Western Greene-Western Ulster- Northern Fulton- 933 PM EST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY... This Hazardous Weather Outlook is for the eastern Catskills and the southern and western Adirondacks of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Another light accumulation of snow or ice is possible late Monday night into Tuesday, especially for areas south of Albany. In addition, another storm system may also bring a period of snow or mixed precipitation, including freezing rain, for Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay snowfall reports to the National Weather Service via email, phone or social media. MAZ001-VTZ013-014-101200- Northern Berkshire-Bennington-Western Windham- 933 PM EST Sun Feb 9 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY... This Hazardous Weather Outlook is for the northern Berkshires of western Massachusetts and for Bennington and western Windham Counties in southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Another light accumulation of snow or ice is possible late Monday night into Tuesday, especially for areas south of Albany. In addition, another storm system may also bring a period of snow or mixed precipitation, including freezing rain, for Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay snowfall reports to the National Weather Service via email, phone or social media.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875923, 875925.